Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 23, NWS Sioux Falls, SD

March 23, 2018Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 23, 2018, 8:40 PM CDT for Minnehaha County, Moody County, South Dakota. It took effect at Mar 24, 2018, 9:00 PM CDT. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2018, 8:40 PM CDT (01:40 UTC)
In effect from
Mar 24, 2018, 9:00 PM CDT
Expired
Mar 27, 2018, 7:00 AM CDT
In force
58 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Dell Rapids (DERS2).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:54 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 23, 6:54 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
654 PM CDT Fri Mar 23 2018

.UPDATE...
Issued at 646 PM CDT Fri Mar 23 2018

Radar filling in dramatically at this time lending confidence to
the winter headlined areas. Southwest MN still looks to run the
biggest risk of accumulating snowfall as the precipitation works
its way eastward during the mid and late evening hours. Will watch
for the possibility of thunder snow in southwest MN and extreme
northwest IA which could really enhance snow rates briefly.
However, indications off of the latest RAP and NAM show elevated
MU CAPE values greatly decreasing between 00Z and 02Z, and remain
in our southern zones across the southern half of the rain shield.

Soundings also indicate that there could be some sleet mixed in
with the rainfall under the higher reflectivity returns this
evening. Interesting how the 12Z simulated comp reflectivity off
of the ARW and NMM are actually quite accurate right now. Both of
their 00Z reflectivity prognosis have the heavier returns very
close to the MO River valley, which is not too far south of where
the current activity is. The HRRR and experimental HRRR have been
struggling with this precip, although the latest HRRR has
improved.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Mar 23 2018

Forecast broadly remains on track for the CWA. Open wave currently
ejecting off the Rocky Mountains will translate eastward this
afternoon along the nose of an upper jet, bringing broad lift to the
region. This lift will interact with a frontogenetic layer around
850mb to lead to widespread precipitation by 00z. Main source of
uncertainty with the precipitation remains type, as surface
temperatures will be around 32 degrees as precipitation begins.
Temperatures have remained cool into the early part of the afternoon
so am not worried about rain failing to switch over to snow. Snow to
liquid ratios remain low as -12C heights look to be around 15kft,
which supports a wet snow solution. Main tweak to the forecast was
delaying the onset of precipitation and lowering amounts slightly in
deference to the relatively dry easterly flow that is ongoing today.
Snow amounts will remain robust in southwest Minnesota as a quick
changeover to snow is expected. The wild card is potential
convection in southwest Minnesota. Progged soundings show elevated
CAPE at or less than 50 J/kg that is spotty both spatially and
temporally. While the trend has been away from getting convective
snows, will stick with winter storm warning despite borderline snow
amounts, just in case.

Saturday will be cold as cloud cover lingers across the region.
Expect the fresh snowfall over southwest Minnesota to reinforce
their cold bias from the past several weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Mar 23 2018

While most of the focus of this forecast update was the impending
snowfall tonight, there is one highlight in the extended period.
Next chance for precip comes courtesy of advection driven lift and
an inverted trough on Monday. Precipitation type looks to be an
issue with this as well, with a warm nose aloft around 850mb and
the layer isn't always saturated above -10C. This will bring
chances for freezing rain in addition to snow and rain.

The CWA will be affected for the remainder of the extended periods
by large scale troughing aloft, leading to temperatures at or below
normal. Multiple southern stream impulses far to our south will cut
off most of our access to moisture, leaving only scant chances for
precipitation after Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 646 PM CDT Fri Mar 23 2018

Strong storm system lifting eastward will provide plenty of IFR to
MVFR conditions tonight, lasting right into Saturday. Tonight, we
are dealing with both lowered visibilities and ceilings in rain
and snow. Even TSRA at KFSD and KSUX is a threat early this
evening. Late tonight, some light freezing drizzle is a threat for
KFSD lasting through early Saturday. On Saturday, MVFR ceilings
will likely linger all day. The easterly fetch of winds will
decrease tonight, but will remain quite strong Friday evening with
frequent gusts of 25 to 35 knots.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 10 AM CDT Saturday for SDZ040-056.

MN...Winter Weather Advisory until 10 AM CDT Saturday for MNZ089-097-
     098.

     Winter Storm Warning until 10 AM CDT Saturday for MNZ071-072-080-
     081-090.

IA...Winter Weather Advisory until 10 AM CDT Saturday for IAZ002-014.

     Winter Storm Warning until 10 AM CDT Saturday for IAZ003.

NE...None.
&&

UPDATE...MJ
SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...MJ
Hazardous weather outlook, Mar 23, 7:36 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
736 PM CDT Fri Mar 23 2018

IAZ003-MNZ071-072-080-081-090-250045-
Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson-
736 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Tonight

A winter storm warning is in effect tonight and early Saturday.
Rain is expected to give way to a brief wintry mix, before
changing over to snow. The timing of when the snowfall develops is
challenging, and is highly dependent on location and rate of
precipitation falling. Higher terrained areas and locations where
precipitation is occurring the heaviest will see snow before
other locations. Overall, snowfall accumulations will average 4 to
8 inches with heavy snow possible in the late evening hours and
overnight. With brisk winds, visibilities will be greatly reduced
to less than a half mile overnight along with snow covered and
hazardous roads.

Minor flooding was also occurring on some local rivers and creeks
due to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system may bring freezing rain Sunday night into
early Monday morning. Precipitation is expected to change to rain
on Monday morning as temperatures warm above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but any snowfall reports are
appreciated.

IAZ002-014-MNZ089-097-098-SDZ040-056-250045-
Osceola-Clay IA-Nobles-Pipestone-Rock-Brookings-Moody-
736 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Tonight

A winter weather advisory is in effect tonight and early
Saturday. Rain is expected to give way to a brief wintry mix,
before changing over to snow. Snowfall could be briefly heavy at
times late this evening or overnight. The timing of when the
snowfall develops is challenging, and is highly dependent on
location and rate of precipitation falling. Higher terrained areas
and locations where precipitation is occurring the heaviest will
see snow before other locations. Overall, snowfall accumulations
will average 2 to 5 inches. With brisk winds, visibilities will
be greatly reduced to less than a half mile overnight along with
slick roads.

Minor flooding was also occurring on some local rivers and creeks
due to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system may bring freezing rain Sunday night into
early Monday morning. Precipitation is expected to change to rain
on Monday morning as temperatures warm above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but any snowfall reports are
appreciated.

IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-
057>071-250045-
Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
736 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight
Rain will continue through the overnight hours, mixing with
or changing to snow before ending. Any snow amounts will likely
stay less than two inches. Late tonight and early Saturday, there
could be some light freezing drizzle behind this system if your
locations temperature dips to near freezing. This could cause
slick roadways in areas.

Minor flooding was also occurring on some local rivers and creeks
due to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Sunday morning, there is a chance of freezing drizzle west of
I-29. Any freezing drizzle is expected to end by late morning.

On late Sunday night and Monday morning, there is also a chance of
freezing rain. Any freezing rain is expected to change to rain
during Monday morning as temperatures warm above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:12 AM CDTRiver Flood WarningFSDBrookings, Moody51 hr
Mar 24, 10:12 AM CDTRiver Flood WarningFSDHutchinson, Yankton5 days

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.